Oregon, 2024

Blizzard and Winter Storm in Oregon, January 6 to 10, 2024

January 6 to 10, 2024 · NWS PQR · 17 events in 10 counties and zones

A strong cold front swept across the Pacific Northwest on the 8th, ushering in much colder air. Strong and deep onshore flow in this cold air mass led to periods of heavy snow, strong winds for the Cascades, with snow for the lowlands.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong cold front swept across the Pacific Northwest on the 8th, ushering in much colder air. Strong and deep onshore flow in this cold air mass led to periods of heavy snow, strong winds for the Cascades, with snow for the lowlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 6, 3:51 AM PST, 3 hours 49 minutes earlier.

Area forecast discussion, Jan 6, 3:51 AM PST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Portland OR
351 AM PST Sat Jan 6 2024

.SYNOPSIS...A potent cold-frontal system will bring valley rain
and heavy Cascade snow to the region on Saturday before a
quick transition to a cooler and showery post-frontal pattern
Sunday. Then, a series of weather systems will bring more valley rain
and Cascade snow Monday through at least Thursday. In fact, the
heaviest snow of the season is becoming increasingly likely January
9-11 for elevations above 2000 feet. Attention then turns to the
potential for the coldest temperatures of the season and lowland snow
January 12-15 as an abnormally cold airmass begins moving southward
from Canada. However, uncertainty continues to remain high as model
ensembles struggle to determine exactly where the cold airmass will
penetrate into the northern/western CONUS.

&&

.SHORT TERM...SATURDAY THROUGH SUNDAY NIGHT...The short term forecast
remains highlighted by heavy Cascade snow through the day Saturday,
heaviest during the morning hours. At 330 AM Saturday, surface
weather analysis revealed a southwest-northeast oriented cold front
draped across western WA and far northwest OR. Ahead of this cold
front, radar observations showed a wide swath of precipitation across
all of western WA/OR. Webcam and surface weather observations
depicted moderate to locally heavy rain across the lowlands and heavy
snow in the Cascades above 2000 feet. Gusty south winds were also
being observed ahead of the aforementioned cold front, with peak
gusts around 30-40 mph being observed in most locations.

The Winter Weather Advisory for the Oregon Cascades and foothills has
been upgraded to a Winter Storm Warning due to an increase in
QPF/snow amounts Saturday morning and afternoon. The HREF mean is now
showing hourly snowfall rates peaking between 1-2 inches per hour
over the Oregon Cascades Saturday morning and 1-1.5 inches per hour
over the south WA Cascades. Now expecting additional snow
accumulations of 10 to 20 inches through 4 AM Sunday for elevations
above 2500 feet in the Oregon Cascades. Only expecting a dusting to
two inches for elevations around 2000 feet. An additional 6 to 14
inches is likely in the south WA Cascades.

Still expecting a fairly quick transition from stratiform
precipitation to showers with the cool post-frontal environment late
Saturday afternoon through Saturday night. While snow will still be
accumulating in the Cascades during that time, snowfall rates will
decrease to 0.5-1.0 inches per hour. Despite snow becoming lighter,
travel conditions will remain hazardous over the Cascade passes
through Saturday night. Showers should begin to gradually diminish
across the area Sunday morning. However, this break will be
short-lived as the next Pacific frontal system swings inland Monday
morning. This system is discussed below in the long term discussion.
-TK

.LONG TERM...MONDAY THROUGH NEXT SATURDAY...Models and their
ensembles continue to show good agreement on Monday, suggesting a
warm front will lift northward over the area and bring more valley
rain and Cascade snow. The NBM mean is showing around 3 to 5 inches
of snow for the Cascade passes on Monday, before snow levels rapidly
rise above 5000-5500 feet Monday night. Meanwhile, NBM mean rain
amounts are around 0.5-1.0 inches across the lowlands, except 1-1.25
inches at the coast. 24-hr rain amounts are highest in the north OR
Coast Range and Willapa Hills at 1.5-2.5 inches. While this system
will impact travel conditions over the higher Cascades passes,
significant impacts are unlikely. There are also no hydro concerns.

That being said, much heavier and more impactful snowfall amounts are
becoming increasingly likely to occur Tuesday through Wednesday as a
trailing moisture-rich cold front sends snow levels back down to
around 1500-2500 feet and brings 2-4" of QPF to the Cascades
according to most ensemble guidance (from Tuesday morning through
Wednesday night). An onshore flow regime will likely keep snow ratios
around 10:1 near pass level, which would translate to roughly 20-40
inches of snow falling within a 48-hour period. NBM probabilities
back this up well, showing a 50-80% for snow amounts in
excess of 30 inches for elevations above 2000-2500 feet from 4 AM
January 9th through 4 AM January 11th. Regardless of the exact snow
amounts, confidence continues to grow that this system will bring the
heaviest snow amounts in the Cascades thus far this season. Several
inches of snow is also in the forecast for elevations above 2000 feet
in the Coast Range. In addition, westerly winds will increase during
that time with gusts to around 40 mph, except over 50-60 mph in the
high Cascades. Anyone with travel plans over the Cascade passes
and/or through the coastal mountains will need to be well prepared
for dangerous travel conditions due to a combination of heavy snow
and blowing snow.

The weather forecast becomes much more uncertain from Thursday,
January 11th onward. This is when our attention turns to the
potential for the coldest temperatures of the season so far from
January 12-15 as an abnormally cold arctic airmass begins moving
southward from Canada into portions of the northern CONUS. However,
"potential" is the key word here as forecast confidence remains low
due to a very large degree of model spread for temperatures and snow
levels. In fact, the warmest model solutions are showing temperatures
several degrees ABOVE normal for this time of year while the coldest
model solutions are showing temperatures over 20 degrees below
normal. The NBM 10th-90th percentile for overnight lows continues to
range between the single digits to the 40s, clearly illustrating the
ongoing uncertainty with the latest suite of model ensemble guidance.
As expected this far out in time, deterministic model runs continue
to flip flop around from run to run, and there has yet to be any
clear signs of model consistency.

Nevertheless, the probability of below freezing overnight
temperatures currently ranges between 50-70% across the lowlands of
northwest Oregon and southwest Washington January 12-14, including
the coast. With the potential for below freezing temperatures down to
the valley floor, there is also a chance of accumulating lowland snow
during that time. While the details remain unclear, it is worth
monitoring the forecast for potential changes and additional
information over the next several days. As of right now, the NBM is
showing a 20-40% chance of at least one inch of snow falling within a
24-hour period from 4 PM Thursday through 4 AM Friday, which appears
to be the first chance for accumulating snow on the valley floor.
-TK

&&

.BEACH HAZARDS...A series of frontal systems will bring a robust
westerly swell that will impact the OR/WA waters this weekend and
into the start of the upcoming week. Seas build towards 18 to 20
ft at 16 to 18 seconds, resulting in high surf conditions along
the coast. Breakers as high as 20 ft are expected, and with these
high energy waves, sneaker waves remain a threat. While the High
surf conditions will last through today, the sneaker wave threat
will persist through early this week. Conditions will ease late
Saturday through Sunday, though they will become even more active
next week. Will add that the region is entering the period of
Perigean tides. -42/Muessle

&&

.AVIATION...A front continues to swiftly push inland this morning,
bringing a mixture of MVFR and VFR conditions as well as light to
moderate precipitation across the airspace. Winds will be
southerly until the front passes, then become westerly. Highest
winds will be along the coast and then through the Willamette
Valley. At the surface, winds will range from 20-30 kt, with
isolated gusts up to 35 kt around 2000-2500 ft AGL. So, some
speed shear issues could manifest. From 10Z Saturday for the coast
and starting around 15Z Saturday for inland locations, expect
conditions to become showery, and convective for all inland
locations. Resulting in a 20% probability for thunderstorms
across the airspace through the remainder of the TAF period. Any
thunderstorms could have small hail and gusty outflow winds.

PDX AND APPROACHES...Mixture of VFR and MVFR through the day. The
southerly winds will gust into the mid 20s, with a low probability
(less than 5%) that winds will exceed 30 kt. Starting around 15Z
Saturday, conditions become showery, and convective. Resulting in
a 20% probability for thunderstorms. Any thunderstorms could have
small hail and gusty outflow winds. /42

&&

.MARINE...A very active weather pattern continues through the
upcoming week as a series of lows move across the eastern Pacific
Ocean. The first system moves through the waters today as a low
pushes inland today. A front, associated with this first low is
expected to cross our waters today. This will be a fairly fast
moving front, but will cause seas and winds to increase. Will see
widespread winds of 20-25 kt with gusts to 30 kt. There is a 65%
chance of seeing gusts up to 40 kt through the inner waters
through early Saturday morning. Seas remain hazardous with heights
of 17-20 ft at 16-18 seconds. Thunderstorm chances range from
20-30% through Saturday both on the leading edge and behind the
front. Small hail and gusty outflow winds would accompany any
storms.

As the aforementioned front exits the area, the winds will ease
and seas will slowly lower. Seas will reach around 10 ft by Sunday
evening. However, this break will be short lived as yet another,
more robust low and associated fronts will advance over the
region through the week. There still remains some uncertainty as
to the direct track and strength of low, but models are showing a
robust 970-980 mb low tracking towards Vancouver Island Tuesday.
As such, Tuesday looks to be a "high sea day" with seas around
20-25 ft in all waters. In addition to the high seas, moderate to
strong gales with a 40% probability for storm force gusts will be
possible Tuesday. Will continue to monitor the situation as it
develops. -42/Muessle

&&

.PQR WATCHES/WARNINGS/ADVISORIES...

OR...High Surf Advisory until 10 PM PST this evening for Central
     Oregon Coast-North Oregon Coast.

     Winter Storm Warning until 4 AM PST Sunday for Cascade
    Foothills in Lane County-Cascades in Lane County-Northern
   Oregon Cascade Foothills-Northern Oregon Cascades.

WA...High Surf Advisory until 10 PM PST this evening for South
     Washington Coast.

     Winter Weather Advisory until 4 AM PST Sunday for South
     Washington Cascades.

PZ...Hazardous Seas Warning until 10 AM PST Sunday for Coastal
    waters from Cape Shoalwater WA to Florence OR out 10
   NM-Columbia River Bar-Coastal waters from Cape Shoalwater WA to
     Florence OR from 10 to 60 NM.

&&

www.weather.gov/portland

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

In the hours before

Special weather statement, Jan 6, 3:54 AM PST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Portland OR
354 AM PST Sat Jan 6 2024

ORZ001>008-010>016-WAZ019>022-039-040-045-046-071200-
North Oregon Coast-Central Oregon Coast-
Coast Range of Northwest Oregon-
Central Coast Range of Western Oregon-Lower Columbia-
Greater Portland Metro Area-Central Willamette Valley-
South Willamette Valley-Northern Oregon Cascade Foothills-
Northern Oregon Cascades-Cascade Foothills in Lane County-
Cascades in Lane County-Upper Hood River Valley-
Western Columbia River Gorge-Central Columbia River Gorge-
South Washington Cascades-Willapa Hills-South Washington Coast-I-
5 Corridor in Cowlitz County-Greater Vancouver Area-
South Washington Cascade Foothills-
Including the cities of Astoria, Cannon Beach, Tillamook,
Netarts, Pacific City, Lincoln City, Newport, Cape Foulweather,
Yachats, Florence, Vernonia, Jewell, Sunset Summit, Lees Camp,
Trask, Grand Ronde, Burnt Woods, Tidewater, Swisshome, Veneta,
St. Helens, Clatskanie, Hillsboro, Portland, Wilsonville,
Oregon City, Gresham, Troutdale, Salem, McMinnville, Woodburn,
Stayton, Dallas, Eugene, Springfield, Corvallis, Albany, Lebanon,
Sandy, Estacada, Silver Falls State Park, Sweet Home,
Government Camp, Detroit, Santiam Pass, Vida, Jasper, Lowell,
Cottage Grove, McKenzie Pass, McKenzie Bridge, Oakridge,
Willamette Pass, Parkdale, Odell, Corbett, Rooster Rock,
Multnomah Falls, Cascade Locks, Hood River,
Coldwater Ridge Visitors Center, Mount St. Helens,
Wind River Valley, Willapa, Frances, Elk Mountain, Ryderwood,
Raymond, Long Beach, Ocean Park, Naselle, Cathlamet,
Cape Disappointment, Longview, Kelso, Castle Rock, Vancouver,
Battle Ground, Ridgefield, Washougal, Yacolt, Amboy, Toutle,
Ariel, Lake Merwin, Yale Lake, Cougar, North Bonneville,
Stevenson, Carson, and Underwood
354 AM PST Sat Jan 6 2024

...A PROLONGED PERIOD OF HEAVY CASCADE SNOW IS BECOMING
INCREASINGLY LIKELY JANUARY 9-11, 2024...

...AFTER A RELATIVELY MILD WINTER THUS FAR, THE POTENTIAL EXISTS FOR
THE COLDEST TEMPERATURES OF THE SEASON JANUARY 12-15, 2024...

An active weather pattern will impact the region over the next
seven days or more as a series of storm systems brings additional
rounds of valley rain and heavy Cascade snow. Heavy snow in the
Cascades on Saturday, January 6th will become much lighter Sunday
into Monday, January 7-8. However, snow will likely become heavy
again in the Cascades on Tuesday, January 9th and then remain
heavy much of the time through Thursday, January 11th. Given the
prolonged period of heavy snow expected in the Cascades, total
snow amounts are shaping up to be the highest so far this season.
In fact, there is a 50-80% chance for 48-hour snow amounts in
excess of 30 inches for elevations above 2000-2500 feet from 4 AM
January 9th through 4 AM January 11th. Several inches of snow is
also in the forecast for elevations above 2000 feet in the Coast
Range. In addition, westerly winds will increase during that time
with gusts to around 40 mph, except over 50-60 mph in the high
Cascades. Anyone with travel plans over the Cascade passes and/or
through the coastal mountains will need to be well prepared for
dangerous travel conditions due to a combination of heavy snow and
blowing snow.

Beyond January 11th, the potential exists for the coldest
temperatures of the season thus far across the region. However,
"potential" is the key word here as forecast confidence is
currently low. In fact, the warmest model solutions are showing
temperatures several degrees above normal for this time of year
while the coldest model solutions are showing temperatures over 20
degrees below normal. Nevertheless, the probability of below
freezing overnight temperatures currently ranges between 50-70%
across the lowlands of northwest Oregon and southwest Washington
January 12-14, including the coast. With the potential for below
freezing temperatures down to the valley floor, there is also a
chance of accumulating lowland snow during that time. While the
details remain unclear, it is worth monitoring the forecast for
potential changes and additional information over the next several
days.

TK

Event by event

5 high wind, 3 high surf, 3 heavy snow, 2 blizzard, 2 winter storm, 1 strong wind, 1 winter weather. Local standard time, as filed.

High Surf, Central Oregon Coast

When
January 6, 7:40 AM PST to January 7, 5:10 AM PST
Where
Central Oregon Coast forecast zone
Reported by
Buoy

High surf conditions occurred with seas exceeding 20 ft with a peak near 22 ft as reported by NDBC buoy 46050.

High Wind, Coast Range of Nw Oregon

When
January 8, 7:30 PM PST to 10:20 PM PST
Where
Coast Range of Nw Oregon forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet

Peak wind gust of 77 mph at 1080 Peak (PC411).

High Wind, Central Coast Range of W Oregon

When
January 8, 7:30 PM PST to 10:20 PM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
RAWS

Peak gust of 76 mph occurred at Rockhouse RAWS (RKHO3).

High Wind, Northern Oregon Coast

When
January 8, 7:39 PM PST to January 9, 3:30 PM PST
Where
Northern Oregon Coast forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

Peak wind gust of 72 mph occurred at Megler Bridge (ODT76). Other peak wind gusts in the area; 63 mph at Clatsop Spit (3CLO3), and 60 mph at Garibaldi (GARO3).

High Wind, Central Coast Range of W Oregon

When
January 8, 10:12 PM PST to January 9, 12:12 AM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
RAWS

Peak wind gust of 76 mph occurred at Rockhouse1 RAWS (RHKO3).

High Wind, Central Oregon Coast

When
January 8, 10:22 PM PST to January 9, 12:33 PM PST
Where
Central Oregon Coast forecast zone
Measured
82 kt (94 mph) measured gust
Reported by
Mesonet

Peak wind gust of 94 mph occurred at Yaquina Bay Bridge (ODT38).

Strong Wind, Greater Portland Metro Area

When
January 9, 12:46 AM PST to 1:46 AM PST
Where
Greater Portland Metro Area forecast zone
Measured
40 kt (46 mph) measured gust
Reported by
Official NWS Observations

Peak wind gust to 46 mph occurred at Pearson ASOS (KVUO), and 32 mph at Portland International Airport (KPDX). There were reports of power outages in the Portland Metro area.

Blizzard, North Oregon Cascades

When
January 9, 6:00 AM PST to January 10, 10:00 AM PST
Where
North Oregon Cascades forecast zone
Reported by
Mesonet

Many SNOTEL sites recorded 2 to 3 feet of snow with snowfall rates on the order of 3/hr. Snow of this magnitude, coupled with winds gusting to 78 mph at pass elevation, resulted in hazardous driving conditions and the closure of ski lifts. Main highways such as Highway 26 were closed across the Cascades due to numerous crashes and spinouts.

Blizzard, Cascades in Lane County

When
January 9, 6:00 AM PST to January 10, 10:00 AM PST
Where
Cascades in Lane County forecast zone
Reported by
Mesonet

Many SNOTEL sites recorded 2 to 3 feet of snow with snowfall rates on the order of 3/hour. Snow of this magnitude, coupled with winds gusting 50-85 mph at pass elevation, resulted in hazardous driving conditions.

Winter Storm, North Oregon Cascades Foothills

When
January 9, 6:00 AM PST to January 10, 10:00 AM PST
Where
North Oregon Cascades Foothills forecast zone
Reported by
SNOTEL

Snow accumulations on the order of 10-20 inches occurred across the foothills above 2000 feet, with some exposed locations even reporting brief blizzard conditions. The foothill elevations occasionally had snowfall rates of up to 2 inches per hour.

Winter Storm, Cascade Foothills in Lane County

When
January 9, 6:00 AM PST to January 10, 10:00 AM PST
Where
Cascade Foothills in Lane County forecast zone
Reported by
Mesonet

Snow accumulations on the order of 10-20 inches occurred across the foothills above 2000 feet, with some exposed locations even reporting brief blizzard conditions. Trout Creek RAWS had wind gusts up to 70 mph as snow levels lowered into the foothills. The foothill elevations occasionally had snowfall rates of up to 2 inches per hour.

High Surf, Central Oregon Coast

When
January 9, 5:00 PM PST to January 10, 10:00 AM PST
Where
Central Oregon Coast forecast zone
Reported by
Buoy

Seas peaked around 32 feet at 14 seconds as reported by NDBC buoy 46278.

High Surf, Northern Oregon Coast

When
January 9, 7:00 PM PST to January 10, 2:00 AM PST
Where
Northern Oregon Coast forecast zone
Reported by
Buoy

Seas peaked around 25 feet at 14 seconds as reported by NDBC buoy 46243.

Heavy Snow, Northern Oregon Coast

When
January 9, 8:24 PM PST to 9:24 PM PST
Where
Northern Oregon Coast forecast zone
Reported by
Trained Spotter

Trained Skywarn Spotters reported an estimated 1 inch of snow at Gearhart.

Winter Weather, Northern Oregon Coast

When
January 9, 8:24 PM PST to 9:24 PM PST
Where
Northern Oregon Coast forecast zone
Reported by
Trained Spotter

Trained Skywarn Spotters reported an estimated 1 inch of snow at Gearhart.

Heavy Snow, Lower Columbia

When
January 9, 11:00 PM PST to January 10, 8:12 AM PST
Where
Lower Columbia forecast zone
Reported by
Trained Spotter

Trained Skywarn Spotter reported 7 inches of snow overnight of the 9th in the Deer Island area. Other reports were from 1 to 4 inches.

Heavy Snow, Coast Range of Nw Oregon

When
January 9, 11:00 PM PST to January 10, 10:00 AM PST
Where
Coast Range of Nw Oregon forecast zone
Reported by
Mesonet

Between 3 and 6 inches snow fell on the 9th and 10th.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2024Every state in 2024This day in weather historyWarnings in Oregon, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169021, 1169013, 1169014, 1164949, 1164951, 1164953, 1164954, 1170686, 1170687, 1170688, 1170689, 1178423, 1178422, 1160919, 1195240, 1160920, 1164388.